Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Antidepressants And Sexual Desire

Question:

i have been on paxil for about 5 years now, and i have noticed a marked decrease in my libido over the past few years. when i am off paxil for a few days i notice an increase in sexuality, then when back on it, there is little to no desire. does paxil decrease libido in women? can a side effect like this suddenly show up after taking the drug for a couple of years? are there any medications i could take instead of paxil which won’t disrupt my libido? or could i supplement paxil with some sort of women’s libido formula? thank you for your help!

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Not being a physician, I can only give you the outline of an answer. Yes – antidepressant medications like Paxil are noted for their sexual side effects (commonly a decrease in sexual desire in females). There are other medications that can be tried which may or may not work better for you. I’m not aware of any ‘libido formula’ that you might take. See your doctor (really – see your Psychiatrist – a general doctor won’t have enough specialized knowledge to know how to manage depression and sexual side effects at the same time) for more information.

More "Ask Dr. Dombeck" View Columnists

Comments
  • Anonymous-1

    When my dosage of Zoloft was increased I experienced a very odd sexual problem (arrousal [errection] but unable to acheive orgasm)... my phyc. gave me a Rx for something I think it was an antihistemen (sp) and that made it possable although still difficult however as I got used to the dosage the problem went away... but perhaps there is something you can take to alleviate that particular side affect. I am a male so obviously the chemicals are a little different but when a medicine that is working cuases something like that it ... rather sucks so I sympathize and wish you the best of luck.

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand